×

zbMATH — the first resource for mathematics

On the derived length of groups with some permutational property. (English) Zbl 0721.20022
A group G has property \(Q_ n\) if for every choice \(x_ 1,...,x_ n\in G\) there exist distinct permutations \(\sigma\), \(\tau\) in \(S_ n\) such that \[ x_{\sigma (1)}...x_{\sigma (n)}=x_{\tau (1)}...x_{\tau (n)}. \] If one can always choose \(\tau =1\), then G is said to have \(P_ n\). It is shown that groups with \(Q_ 3\) are metabelian. Moreover, the derived length of soluble groups with \(Q_ n\) (resp. \(P_ n)\) is \(\leq (n-2)^ 2(n+1)/2\) (resp. \(\leq 2n-6)\). The latter is one of the few results in this area that are valid for all n. It seems open whether the bounds given are best possible for \(n\geq 4\) (resp. \(n\geq 5)\).

MSC:
20F16 Solvable groups, supersolvable groups
20F24 FC-groups and their generalizations
20E10 Quasivarieties and varieties of groups
20D60 Arithmetic and combinatorial problems involving abstract finite groups
20F12 Commutator calculus
20F05 Generators, relations, and presentations of groups
20D10 Finite solvable groups, theory of formations, Schunck classes, Fitting classes, \(\pi\)-length, ranks
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bianchi, M; Brandl, R; Mauri, A.Gillio Berta, On the four permutational property for groups, Arch. math., 48, 281-285, (1987) · Zbl 0623.20022
[2] Blyth, R.D, Rewriting products of group elements, () · Zbl 0647.20033
[3] Blyth, R.D; Robinson, D.J.S, Recent progress on rewritability in groups, group theory, () · Zbl 0663.20037
[4] Curzio, M; Longobardi, P; Maj, M, Su di un problema combinatorio in teoria dei gruppi, Atti accad. naz. lincei rend. cl. sci. fis. mat. natur., 74, 136-142, (1983)
[5] Curzio, M; Longobardi, P; Maj, M; Robinson, D.J.S, On a permutational property of groups, Arch. math., 44, 385-389, (1985) · Zbl 0544.20036
[6] {\scG. Higman}, Rewriting products of group elements, lecture given in Urbana in 1985.
[7] Longobardi, P; Maj, M, On groups in which every product of four elements can be reordered, Arch. math., 49, 273-276, (1987) · Zbl 0607.20017
[8] Longobardi, P; Maj, M; Stonehewer, S.E, The classification of groups in which every product of four elements can be reordered, (1988), Math. Institute, University of Warwick, preprint
[9] Neumann, B.H, Groups covered by permutable subsets, J. London math. soc., 29, 236-248, (1954) · Zbl 0055.01604
[10] Restivo, A; Reutenauer, C, On the Burnside problem for semigroups, J. algebra, 89, 102-104, (1984) · Zbl 0545.20051
[11] Scorza, G, I gruppi finiti che possono pensarsi come somma di tre loro sottogruppi, Boll. un. mat. ital., 5, 216-218, (1926) · JFM 52.0113.03
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.